Heroin Overdose | What Is It, How Does It Happen & What to Do?

 

Drug overdoses are the top cause of accidental death in the United States, with opioid drugs the most common culprit.

Heroin death statistics have been grim the last couple decades. As the 1990s came to a close, 1,960 people died from overdosing on the opioid. By 2018, that number had climbed to 14,996.

It should be noted it’s not just heroin that’s responsible. Some fatalities involved other substances, including prescription opioids.

Some overdoses may be intentional, but many are not. Some are the result of complications from drug abuse, polydrug misuse (misusing multiple substances at the same time, including sedatives with opioids, for example), or resuming use after stopping (relapse) and accidentally taking too much as a result.

Still, heroin is linked to thousands of lives lost in the U.S. drug epidemic.

What Happens When You Overdose on Heroin?

Some may wonder what happens during a heroin overdose, as well as what does a heroin overdose feel like.

Heroin produces an initial rush of euphoria, followed by kind of a warm, sleepy feeling. Some people nod in and out of consciousness, referred to as going “on the nod.” Other less pleasant effects quickly set in, however, such as itchiness, dry mouth, and watery eyes.

Symptoms of overdose include:

  • Extreme drowsiness
  • Shallow, infrequent breathing
  • Slowed heartbeat
  • Narrowed pupils
  • Blue fingernails and lips
  • Nausea, vomiting
  • Muddled thoughts
  • Cold, damp skin
  • Shaking or seizures

Stories of use are harrowing. Elizabeth Brico wrote about her repeated overdoses in a vice.com article, of waking up after being dosed with naloxone, as well as about the painful withdrawals — cold sweats, burning stomach, pupils so wide her irises looked pitch black.

Much of Brico’s repeat use was to achieve one of two results: to chase a heroin high or to banish agonizing withdrawal symptoms.

That brings up a problem with heroin: it has a short half-life, which leads users to keep taking it to avoid the painful side effects of withdrawal.

After Brico’s ninth overdose, she wrote that she felt like a “re-animated corpse.”

How Does Heroin Kill You?

How long does it take to overdose on heroin? It’s tough to say. It depends on how much has been taken, how it has been taken, or if other substances have been consumed.

Injecting heroin into a vein or smoking it, a person will feel the high almost immediately. Inhaling heroin, a person will feel its effects in about 10 minutes. The fuzzy, sleepy feeling can last for about four to six hours.

That all depends, again, on whether other substances are being taken at the same time, as well as on the purity of the drug. Each case is unique. What isn’t unique are the risks.

Are alcohol and drugs ruining your life?

FIND HELP NOW

Heroin Risks

Opioids such as heroin affect the parts of the brain that regulate respiration and sleep. Breathing slows. Then the heart. As oxygen levels drop, heart rhythms grow irregular. Some may suffer cardiac arrest at this stage.

Normal functioning may also start shutting down. Without the brain overseeing processes, the body “forgets” how to work correctly, and the heart and lungs can’t do their job. Brain damage may result, especially after four minutes without oxygen.

At this stage, a person may foam at the mouth and begin vomiting. One risk of that is that they inhale and choke. Seizures may also occur, increasing the risk of brain damage.

When someone stops breathing, CPR can help prevent or lessen damage, but a call to 911 is still necessary.

If naloxone (Narcan) is available, administer it. Naloxone reverses the opioid’s effects, but only temporarily. Medical attention is still needed.

Naloxone is usually side effect-free, but in heroin overdoses it can trigger immediate withdrawal. It may be best to dose a person with small amounts of naloxone to help stabilize them and keep them comfortable enough so they don’t seek out more drugs as soon as they leave the hospital.

Heroin doesn’t only cause overdoses. Use can bring on many other health problems, including infections of the heart valves, liver or kidney disease, pneumonia and tuberculosis (from poor overall health), hepatitis B and C, or HIV (in cases of sharing needles).

Other Dangers

Another danger is that heroin is often cut or combined with other substances.

That makes the exact strength unclear, raising the risk of an overdose. Depending on what’s in the mix adds other dangers.

Drugs such as fentanyl dramatically spike the dangers of a fatal overdose. Sometimes medicines such as antihistamines are added to curb immediate side effects such as stuffy noses.

At other times, kitchen ingredients such as corn starch, baking soda, coffee creamer, or sugar are cut with drugs. While these substances aren’t dangerous on their own, most do not dissolve easily and risk blocking blood vessels, resulting in infection or even death.

Heroin is a true health risk, and a tricky addiction to overcome. It blocks pain. It provides a rush of pleasure. Withdrawal is awful, so many users continue to use simply to erase the agony of doing without.

Fortunately there are many solid treatment options available to achieve sobriety. Being under medical supervision that helps ensure that withdrawal occurs safely and as comfortably as possible can be a huge help. Behavioral therapies can address the whys of use and help map strategies for maintaining sobriety.

Sources

Medical disclaimer:

Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.

Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.

Talk with one of our Treatment Specialists!

Call 24/7: 949-276-2886